The therapy of inflammatory bowel disease, particularly with tumor necrosis factor (TNF) blockers, may be associated with a number of cutaneous adverse effects, including psoriasis-like, eczema-like, and lichenoid eruptions. Other rare skin complications are neutrophilic dermatoses such as amicrobial pustulosis of the folds (APF), which is a chronic relapsing pustular disorder classified in this spectrum. The authors analyzed clinical, histopathologic, and cytokine expression profiles of 3 inflammatory bowel disease patients with APF triggered by adalimumab (patient 1) and infliximab (patients 2 and 3). All 3 patients presented with sterile pustules involving the cutaneous folds, genital regions, and scalp 6 months after starting adalimumab (patient 1) and 9 months after starting infliximab (patients 2 and 3). Histology was characterized by epidermal spongiform pustules with a dermal neutrophilic and lymphocytic infiltrate. Tumor necrosis factor blocker withdrawal associated with topical and systemic corticosteroids induced complete remission of APF in all 3 patients. The expressions of interleukin (IL)-1 beta and its receptors as well as TNF alpha and its receptors were significantly higher in APF than in controls. Also IL-17, leukocyte selectin, and chemokines, such as IL-8, [C-X-C motif] chemokine ligand 1/2/3 (C = cysteine, X = any amino acid), [C-X-C motif] chemokine ligand 16 (C = cysteine, X = any amino acid), and RANTES (regulated on activation, normal T cell expressed and secreted) were significantly overexpressed. Finally, the authors found significant overexpression of both metalloproteinases 2/9 and their inhibitors 1/2. The observation of 3 patients with APF following anti-TNF therapy expands not only the clinical context of APF but also the spectrum of anti-TNF side effects. Overexpression of cytokines/chemokines and molecules amplifying the inflammatory network supports the view that APF is autoinflammatory in origin.
ASJC Scopus subject areas